Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 239, NWS Springfield, MO

August 15, 2020Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2020, 5:24 PM CDT for Cherokee County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 5:24 PM CDT (22:24 UTC)
Expired
Aug 15, 2020, 6:15 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:25 PM CDTHAIL 12 Nne Treece, KSHIGHWAY 166 AND 69 INTERSECTION.
Aug 15, 5:48 PM CDTHAIL 1.752 Ese Neutral, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KSGF 152224
SVRSGF
KSC021-152315-
/O.NEW.KSGF.SV.W.0239.200815T2224Z-200815T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
524 PM CDT Sat Aug 15 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Cherokee County in southeastern Kansas...

* Until 615 PM CDT.

* At 523 PM CDT, a severe thunderstorm was located near Treece, or 7
  miles south of Columbus, moving southwest at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Emergency management. Half dollar to golf ball sized hail 
           is being reported wit this storm now. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Baxter Springs...                 Columbus...
  Galena...                         Lowell...
  Treece...                         Neutral...
  Melrose...                        Riverton...
  Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. This slow moving storm is also producing very heavy rain. 

&&

LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
      3702 9507
TIME...MOT...LOC 2223Z 026DEG 9KT 3706 9487 

HAIL...1.75IN
WIND...60MPH
 
$$

DSA
2 follow-up statements
960 
WWUS53 KSGF 152246
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
546 PM CDT Sat Aug 15 2020

KSC021-152315-
/O.CON.KSGF.SV.W.0239.000000T0000Z-200815T2315Z/
Cherokee KS-
546 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN CHEROKEE COUNTY...

At 545 PM CDT, a severe thunderstorm was located over Baxter Springs,
moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management. Golf ball sized hail is being 
         reported about 2 to 3 miles west-northwest of Riverton now. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Lowell...
Treece...                         Neutral...
Melrose...                        Riverton...
Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
      3702 9507
TIME...MOT...LOC 2245Z 341DEG 15KT 3703 9475 

HAIL...1.75IN
WIND...60MPH
 
$$

DSA
782 
WWUS53 KSGF 152307
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
607 PM CDT Sat Aug 15 2020

KSC021-152317-
/O.EXP.KSGF.SV.W.0239.000000T0000Z-200815T2315Z/
Cherokee KS-
607 PM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY WILL
EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3720 9495 3708 9465 3700 9469 3700 9507
      3702 9507
TIME...MOT...LOC 2307Z 026DEG 9KT 3699 9477 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:05 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 15, 3:05 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 PM CDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Aug 15 2020

Expecting isolated to perhaps scattered convection near the
Arkansas/Missouri border and in the far southwest CWA (far southeast
Kansas and far SW Missouri). The convection is in response to an
outflow boundary moving S-SW across the area and a cold front
currently along the northern CWA border that will continue to move
south. Current surface based CAPE is analyzed to be 4,500-5,500
J/kg and shear is very limited ahead of the boundaries. Limited
moisture along with the weak shear will keep storms isolated and
short lived, but with the instability in place we could see some
brief strong to severe storms.

Convection will diminish this evening, leaving a pleasant night
and day Sunday. Lows tonight will be in the low to mid 60s with
Sunday seeing sunny skies and highs in the mid 80s. Not only will
Sunday be cooler, but also drier with dew points 15-20 degrees
lower than today.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Aug 15 2020

Not carrying any precip chances through this period and not seeing
any chances for significant precip through the week. High
temperatures will be warmest on Monday in the mid 80s to lower
90s, then in the mid to upper 80s the rest of the week. Afternoon
dew points will be in the mid 50s to low 60s through the period,
making conditions even more comfortable under mostly clear skies.
Overnight low temperatures will be in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 15 2020

A cold front moving through will switch winds to a northerly
direction and bring chances for showers and storms later this
afternoon and evening. Greatest chances for storms are at KJLN,
with chances being too limited elsewhere to include in the
forecast at this time. Otherwise, VFR conditions are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Aug 15, 2:04 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
204 PM CDT Sat Aug 15 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
204 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A few isolated thunderstorms will be possible along and south of
Interstate 44 today, with potential for an isolated strong to
severe thunderstorm. Hail to the size of quarters and winds to 60
mph are possible with any isolated severe storms. Most locations
will remain dry.

Heat index values in the mid 90s to low 100s will continue this
afternoon, mainly over southern and western portions of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not anticipated through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Aug 15, 4:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             1 N RIVERTON            37.09N 94.70W
08/15/2020  E1.25 INCH       CHEROKEE           KS   PUBLIC

            VIA SOCIAL MEDIA.

&&

MB
Local storm report, Aug 15, 4:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 W GALENA              37.07N 94.66W
08/15/2020  E0.70 INCH       CHEROKEE           KS   AMATEUR RADIO

&&

MB
Special weather statement, Aug 15, 4:55 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT Sat Aug 15 2020

MOZ088-093-152245-
Jasper MO-Newton MO-
455 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHWESTERN JASPER COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diamond, or 10 miles south of Carthage, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eastern Joplin...                 Carthage...
Webb City...                      Granby...
Carterville...                    Duquesne...
Duenweg...                        Diamond...
Airport Drive...                  Fidelity...
Newtonia...                       Brooklyn Heights...
Ritchey...                        Atlas...
Oakland Park...

This includes the following highways...
 Interstate 44 between mile markers 11 and 25.
 Interstate 49 between mile markers 36 and 43.

LAT...LON 3713 9451 3720 9431 3700 9411 3693 9407
      3685 9422
TIME...MOT...LOC 2155Z 323DEG 24KT 3703 9428

DSA
Local storm report, Aug 15, 5:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 NW RIVERTON           37.09N 94.72W
08/15/2020  E2.50 INCH       CHEROKEE           KS   EMERGENCY MNGR

            LARGE HAIL AROUND THE SIZE OF A TENNIS BALL
            REPORTED WITH A PICTURE NORTHWEST OF
            RIVERTON.

&&

MB
Local storm report, Aug 15, 5:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             GALENA                  37.07N 94.64W
08/15/2020  E1.00 INCH       CHEROKEE           KS   PUBLIC

&&

MB
Special weather statement, Aug 15, 5:18 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
518 PM CDT Sat Aug 15 2020

MOZ093-101-152300-
Newton MO-McDonald MO-
518 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND
NORTHWESTERN MCDONALD COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodman, or 7 miles southwest of Neosho, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Neosho...                         Seneca...
Goodman...                        Racine...

This includes Interstate 49 between mile markers 9 and 26.

LAT...LON 3688 9460 3693 9443 3668 9426 3667 9461
TIME...MOT...LOC 2218Z 341DEG 16KT 3681 9448

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:07 PM CDTSevere Thunderstorm WarningSGFCherokee38 min
Aug 15, 4:34 PM CDTSevere Thunderstorm WarningSGFCherokee41 min
Aug 15, 4:46 PM CDTSevere Thunderstorm WarningSGFCherokee44 min
Aug 15, 6:52 PM CDTSpecial Weather StatementSGFCherokee38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.